|Search Cool Running Community|
I need help. I have been running for about two years now. Last summer I had worked my way up to 7 mi on my long runs (once a week) and 3-5mi the other 2/3 days a week. My 5K times were starting to break 25:00 and I could sustain just under a 9min/mile pace on 5+ mi runs. I had to start taking a couple of antidepressant medications and a blood pressure medication. I currently take 150mg of Effexor (75 in AM/75 in PM), 300mg of Wellbutrin (AM) and Lisonpril (w/o HTCZ). Not very long after I started noticing that I can't run at the distance or pace that I use to. I knew that weight would be an issue as one of the side affects but have not heard anything about a decrease in running performance. I have been running 3-4 days a week since Feb 1st and I still can't even run 2mi. My pace is 9:30 or higher when I actually run but my overall pace is at 11:00 b/c I have to stop at about a mile in and have to do so more than once. My legs feel like they have hit a wall and I can't take another step. I have tried running in the AM and the PM with no difference. I have brand new Brooks Addiction (got fitted for them) shoes that have about 35 miles on them. I had my physician modify my BP medicine about 2 months ago (it was Lisonpril with HTCZ) b/c I found some posts saying that people had similar problems on that medicine. None of these changes have had any impact on my peformance and I haven't seen even the slightest improvement over the last 5 months. Does any one have advice or have experiened similiar issues??
All three of those medications (but not the HCTZ) list tiredness/weakness/fatigue as a possible side effect. So I would suspect that is where your problem lies. The following all assumes that is the issue. If these things hold true to form, I doubt switching medications will help you. For instance, my wife is on BP meds and I researched them (in general) to find that most list fatigue as a side effect. You may, unfortunately, be in a mind over matter situation, where your brain has to take control to convince your legs that they feel better than they think. However, you may also find you adjust over time and the effect is minimized.
My question is, do you really need the meds in the first place? I get the sense that doctors these days are over prescribing these types of meds, and were I in your shoes, I'd be inclined to seek a second opinion. As for which doctor to ask about said second opinion, I'd be shopping for one who is also a runner.
Fat old man PRs:
I second and third the advice from above, and want to caution you about what BP meds do and how they do it. High blood pressure results when arteries/arterioles remain constricted, affecting pressure the way pinching a water hose builds pressure. There are times when this is useful, such as when rising from a chair. Most of the time, it endangers the brain and vital organs when the pressure is high and unrelenting. BP meds work via various means to inhibit the tightening (vasoconstriction) of these blood vessels, and/or to relax the tiny muscles that line them and make vasoconstriction possible. The effect is vasodilation, or relaxation of the arterial walls. Of course, this can provoke dizziness when rising from a chair under the influence of these meds. Apparently, it affects other forms of exertion, such as your exercise. I'm sorry you've been forced to make this choice, but it may be a temporary one.
As you've probably been told, exercise has a tonic effect on high blood pressure. Don't expect it to be immediate, and if done in conjunction with these meds, I would not expect to start out winning the local 5k. If you can hang on through the annoying symptoms, with appropriate adjustments made by your doctor, the effects of the exercise may eventually pay off, at least enough to reduce your prescribed dosage and get your life back. By life, I mean more than what you are used to. If you've been on antidepressants, you may know that some studies indicate a greater effect of exercise on mood than medications alone can produce. All in all, you may be in better shape to enjoy running going forward, than fellow runners with serious injuries. Now, that can be depressing!